Uveal Melanoma : Episode 6

Tebentafusp for Uveal Melanoma: Adverse Events

Video

What to know about treatment response and treatment-related adverse events with tebentafusp for uveal melanoma.

Marlana M. Orloff, MD: When I first started introducing the mechanism of tebe [tebentafusp], I mentioned that gp100 [glycoprotein 100] is in 2 places—on the tumor and in the skin on the melanoma site. There was another interesting abstract that talked about actually coprimary end point of rash with basically overall survival. What did you think about it?

Richard D. Carvajal, MD: I was intrigued early on before this formal presentation was put out because as you know the majority of the patients will have some sort of skin toxicity, many of them with the first treatment which tends to taper off over time. And many of our patients also develop changes in hair color—white eyelashes, white eyebrows—and anecdotally I thought those patients seem to do well. To have that coprimary end point looking at the 1 week time point if you got rash or not with survival better, and the bottom-line was it was better. If you got a rash, the survival was better. But then if you look at the other, if you look at rash with other variants for outcomes, rash seem to fall out. That is, the patients who develop the rash seem to be a better prognosis group patient population anyway. The data is what it is. I would have liked to have that early marker though and truly significant independent biomarker for earlier response. I was hopeful that would pan out but unfortunately it seems like it did not.

Marlana M. Orloff, MD: Though again, and I know anecdotes are just anecdotes, but I feel like though those patients that have that significant first week rash, it makes me feel like the drug is doing what it is designed to do. It’s getting where it needs to go. I guess even though, like you said, it may not be an independent biomarker, it can be a little bit helpful even just talking patients through the potential adverse effects basically acknowledging that we want to see at least a little bit of rash. That at least tells us that the drug is doing what it needs to do because again this is weekly. The first 3 doses are given in the hospital for both management of rash and cytokine release, which we can talk about here in a second. But the patients could be pretty miserable with the rash. I tell them, “Hey it’s not for nothing. It is a sign to us that the drug is hitting its mark.” But yes, it would be nice especially because like we just talked about, we are struggling with imaging to help guide us in predicting response and survival, so something really early and obvious like rash would be nice.

Richard D. Carvajal, MD: I guess while we’re on the rash topic maybe it’s worth talking about how we manage those adverse effects or what the patterns of the rash are.

Marlana M. Orloff, MD: When we started, I wasn’t sure what we were going to see. We have all come off the standard immune checkpoint inhibition, dermatitis rash that could be anywhere from just itch with no rash to a full blown almost bullous blistering almost like a Stevens-Johnson [syndrome]. Acknowledging that it was going to be the immune system getting drug over to all the gp100 in the skin. We were prepared for something significant, but at least what I have seen is anything from erythema, just some redness, sometimes it’s more maculopapular and blotchy, but almost like a full body sunburn and skin itself becomes edematous. There are some eyelid and periorbital edema that can happen. I don’t know about you, but I can almost set my watch from the time the drug is infused to when their chin is going to itch. It’s pretty predictable in those patients who are going to get a rash. When it’s going to start, they are going to be miserable for about 24-48 hours. But by the time they show up the next week for the next infusion, it’s gone. Some patients who have a lot of swelling you can see some blistering and dry skin when it goes away. We have used everything from Benadryl to other types of anti-itch topical steroids. I tell patients honestly the best thing is just time.

Richard D. Carvajal, MD: That’s exactly it. Clearly the severity of the discomfort is worse with the first 2 or maybe 3 infusions, and then maybe there are some lingering dry skin or mild pruritus. But that sunburned exuberant skin tox [toxicity], it’s just for the first few treatments. It’s interesting as I have been treating patients longer and longer and then you see the hair color changes develop later, I started to see the hair color come back, which again is anecdotal.

Marlana M. Orloff, MD: In those patients where you feel like the color was coming back, are they patients that were still deriving benefit?

Richard D. Carvajal, MD: It’s a mixed bag. In some of the cases I was concerned it’s going to precede progression and it has done that in some cases, but in others it hasn’t.

Marlana M. Orloff, MD: We presented an abstract, specifically MRAE we called it, [or] melanocyte-related adverse event, [on] exactly what you’re saying vitiligo—lightening of the hair, eyebrows, and eyelashes. Vitiligo too, even in standard immune checkpoint inhibitor therapy literature, has been thought of as a positive thing basically acknowledging it’s going after something that is similar to the melanoma. We have shown with tebentafusp that some of those late changes have predicted longer survival. The problem with those is that while rash happens very early those tend to happen late. It may just be that they’re happening because patients are already on drug longer. But we have seen patients who have gone completely white hair and then the color sometimes does come back a little bit. And similar, I am always little worried is this a sign of things to come. But it is another interesting observation.

TRANSCRIPT EDITED FOR CLARITY

Related Videos
Zeynep Eroglu, MD
Zeynep Eroglu, MD
Zeynep Eroglu, MD
Zeynep Eroglu, MD
Daniel Olson, MD
Vishal Patel, MD, FAAD, FACMS, associate professor, Dermatology, George Washington (GW) School of Medicine & Health Sciences
Omid Hamid, MD, professor, medicine, Cedars-Sinai; director, Clinical Research and Immunotherapy, director, Cutaneous Oncology and Melanoma, The Angeles Clinic and Research Institute
John M. Kirkwood, MD, Distinguished Service Professor of Medicine, Sandra and Thomas Usher Professor of Medicine, Dermatology & Translational Science, coleader, Melanoma and Skin Cancer Program, Division of Hematology/Oncology, the University of Pittsburgh
Daniel Olson, MD
Omid Hamid, MD